Xanthelasma-Like Reaction to Filler Injection

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:

The purpose of this study is to describe a new complication of a xanthelasma-like reaction which appeared after dermal filler injection in the lower eyelid region.

Methods:

A retrospective case analysis was performed on 7 patients presenting with xanthelasma-like reaction after filler injection to the lower eyelids.

Results:

Seven female subjects with no history of xanthelasma presented with xanthelasma-like reaction in the lower eyelids post filler injection. Fillers included hyaluronic acid (2 patients), synthetic calcium hydroxyapatite (4 patients), and polycaprolactone microspheres (one patient). Average time interval between filler injection and development of xanthelasma-like reaction was 12 months (range: 6–18 months). Treatment included steroid injections, 5FU injections, ablative or fractionated CO2 laser, and direct excision. Pathology confirmed the lesion was a true xanthelasma in one patient. In treated patients, there was subtotal resolution after laser. Xanthelasma-like reaction resolved completely after direct excision. Three patients elected to have no treatment.

Conclusions:

Previously there has been one reported case of xanthelasma after filler injection. This case series is the largest to date. Furthermore, this series is notable because xanthelasma-like reactions appeared after injection with 3 different types of fillers. None of the patients had evidence of xanthelasma prefiller injection. The precise mechanism by which filler injection can lead to the formation of xanthelasma-like reaction is unclear. A possible mechanism may be related to binding of low-density lipoprotein and internalization by macrophages. Further investigation is required. Nevertheless, physicians performing filler injections should be aware of this new complication and treatment options.

Related Topics

    loading  Loading Related Articles